Wyoming, 2016

Damaging Wind in Wyoming, July 3, 2016

July 3, 2016 · NWS BYZ · 1 event in 1 county or zone

A couple of isolated thunderstorms produced some severe wind gusts across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple of isolated thunderstorms produced some severe wind gusts across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 3, 7:58 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 7:58 PM MST, 3 hours 12 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
858 PM MDT SUN JUL 3 2016

.UPDATE...

A weak disturbance and associated cold front were pushing east
across the area this evening. Isolated showers and thunderstorms
will continue through the evening, before gradually diminishing
overnight as forcing and instability shifts out of the area. Only
update to the forecast this evening was to keep isolated showers
and thunderstorms in across southeastern portions of the area
through 09z. Models show convection lingering across this area as
instability, an area of PVA, and jet streak overhead gradually
move east of the area. Otherwise, the rest of the forecast remains
on track and the previous forecast discussion and an updated
aviation discussion are below. STP

&&

.SHORT TERM...valid for Mon and Tue...

A westerly flow aloft will prevail through the short term with
shower and thunderstorm chances mainly each afternoon and evening.
A weak disturbance will move across the forecast area this
afternoon into this evening. As a result, we will continue with a
slight chance for a shower and thunderstorm through this evening.
The best chances will be along and in the vicinity of the
Montana/Wyoming border. Severe parameters are not impressive with
CAPES around 200-400J/KG with not much shear to speak of. Given
large temperature/dewpoint spreads, the threat from any storm
today will be strong gusty winds and small hail. A weak front will
move through this evening with the only noticeable change being
slightly cooler temperatures for Monday.

Monday & Tuesday...A westerly flow aloft continues Monday with no
strong disturbance expected. Models prog another front to move
through Wednesday evening allowing a wind shift to the north with
even cooler temperatures for Tuesday. CAPES again will be minimal
with some minimal Theta-E ridging Monday nosing into south central
Montana. This moisture axis shifts further south and mainly along
the Montana/Wyoming border and areas south resulting in slightly
less chances for Tuesday. In any case, we will continue with a
slight chance for a shower/thunderstorm both days. Highs Monday
will be in the upper 80s to lower 90s with upper 70s to middle 80s
for Tuesday. Hooley

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Not made many changes in the long term. The GFS is not as much of
an outlier now with the track of the shortwave for mid week. It
has trended more of the energy up into Canada, which is similar
to the EC. Given this...did lower the PoPs some. Have continued
the cooler temperatures for the later half of the week.

Things should begin to dry out some going into the weekend as
ridging builds back into the area. This will also see temperatures
warming again. Sunday will see winds increasing ahead of the next
approaching Pacific low. The models have had some significant
discrepancies with the progression of this low, so confidence is
lower in their solutions. Reimer

&&

.AVIATION...

Isolated showers and thunderstorms will continue through the
evening and are then expected to taper off overnight. A few storms
could contain wind gusts to 40kts, but these will be few and far
between. Southwest winds will gust to 30kts at KLVM through
midnight, and then decrease overnight. Otherwise, VFR conditions
are expected. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 060/088 055/082 056/079 054/083 056/088 059/089 058/085
    22/T    22/T    22/T    32/T    12/T    22/T    22/T
LVM 050/086 045/079 044/076 045/080 047/085 051/085 049/081
    32/T    22/T    22/T    32/T    22/T    22/T    22/T
HDN 058/090 055/085 055/083 052/084 054/089 057/090 056/088
    22/T    21/B    22/T    32/T    12/T    22/T    21/B
MLS 061/089 058/085 059/082 056/083 057/087 061/089 061/088
    20/U    31/T    23/T    33/T    22/T    22/T    22/T
4BQ 061/093 058/087 057/083 054/083 056/090 059/091 059/090
    20/U    31/B    33/T    33/T    12/T    22/T    21/B
BHK 058/089 058/084 054/079 053/080 053/084 056/085 058/086
    10/U    32/T    35/T    33/T    22/T    22/T    22/T
SHR 054/088 052/082 052/080 050/082 050/088 054/090 054/088
    32/T    32/T    22/T    22/T    12/T    21/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 3, 7:57 PM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
857 PM MDT SUN JUL 3 2016

MTZ028>042-056>058-063>068-WYZ098-099-041700-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
857 PM MDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

DRY SURFACE CONDITIONS, AND WIND GUSTS APPROACHING 30 MPH WILL
KEEP FIRE CONCERNS HEIGHTENED THROUGH THE EVENING. LIGHTNING MAY
CAUSE NEW FIRE STARTS. ANY NEW STARTS WILL SPREAD QUICKLY, SO BE
VERY CAREFUL WITH OPEN FLAMES AND FIREWORKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY SURFACE CONDITIONS WILL CONTINUE FOR THE FOURTH OF JULY AND
TUESDAY. THUNDERSTORM CHANCES ARE EXPECTED EACH AFTERNOON AND
EVENING. PLEASE WATCH FOR NEW FIRE STARTS, AND BE VERY CAREFUL
WITH OPEN FLAMES AND FIREWORKS.

In the hours before

Special weather statement, Jul 3, 8:07 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
907 PM MDT SUN JUL 3 2016

MTZ040-064-065-067-040345-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK MT-
PARADISE VALLEY MT-
907 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 906 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF BOZEMAN...MOVING EAST AT 35 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON.

LAT...LON 4584 11079 4587 11030 4554 11030 4562 11080
TIME...MOT...LOC 0306Z 277DEG 28KT 4573 11084

TWH
Special weather statement, Jul 3, 8:30 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
930 PM MDT SUN JUL 3 2016

MTZ040-068-040415-
CRAZY MOUNTAINS MT-NORTHERN PARK MT-
930 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 928 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF CLYDE PARK...OR 30 MILES NORTH OF LIVINGSTON...MOVING
EAST AT 35 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE POSSIBLE
WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL PARK
COUNTY.

LAT...LON 4613 11079 4615 11078 4618 11078 4619 11076
      4619 11041 4618 11041 4618 11028 4600 11029
      4596 11079
TIME...MOT...LOC 0328Z 260DEG 31KT 4609 11069

TWH
Local storm report, Jul 3, 8:51 PM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
951 PM MDT SUN JUL 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     8 ENE LAME DEER         45.65N 106.50W
07/03/2016  M51.00 MPH       ROSEBUD            MT   MESONET

0559 PM     TSTM WND GST     3 SSE CROW AGENCY       45.57N 107.44W
07/03/2016  M51.00 MPH       BIG HORN           MT   MESONET

&&

STP
Special weather statement, Jul 3, 9:01 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1001 PM MDT SUN JUL 3 2016

MTZ028-041-068-040445-
CRAZY MOUNTAINS MT-NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-
1001 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 1001 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES NORTHEAST OF CLYDE PARK...OR 28 MILES SOUTHWEST OF HARLOWTON...
MOVING EAST AT 35 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MELVILLE.

LAT...LON 4607 11028 4630 11028 4638 10969 4611 10966
TIME...MOT...LOC 0401Z 260DEG 30KT 4617 11030

TWH

The radar

The Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 3, 11:10 PM MST
Where
Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
44.770, -106.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638315.